Effexor & extreme menstural bleeding / periods - weight gain - high blood pressure!
I started taking effexor after a year of dealing with postpartum depression with the birth of my yougest son. I've now been on effexor xr for almost 3 years and with my highest does being 225, but i've weened myself down to 37mg and am trying to get off this horrid stuff. When the doctor suggested effexor I asked about side effects and was told the WORST and only real side effect would be lack of sex drive (which already being depressed wasn't really an issue anyway..lol). I asked SPECIFICALLY about weight gain and was told EFFEXOR is one of the best because of it's lack fo weight side effects (I'd worked really hard to lose all my baby weight and was about the fitest i'd EVER been and didn't want to lose that).
So 3 years later i've gained 70lbs (and weigh more then i have EVER including while 9 months pregnant with either of my 10lb babies), have high blood pressure and have been taking medication AND about 6 months after starting effexor I started having horrible LONG & Heavy periods which lasted almost half the month and and I would bleed so heavy I became annemic and couldn't leave the house for a weeek at a time due to leaking (pad & tampon together would only save me for about 30 minutes before I needed change). I ended up having an endometrial ablation to stop the bleeding because it was ruining my life (not to mention the depression from getting so bloody fat).
I saw 3 different doctors / specialists about the bleeding and weight gain and ALL 3 knew i was on effexor and even when I asked if that could be the cause was told NO WAY - and thus I agreed to have the surgery. Yet NOW after tons of research of medical journals, online forums..ect I realize that the 3 major issues that have ruled my life and made it just as bad as being depressed have been due to EFFEXOR. I'm pissed that I had surgery because some docotors just don't realize ALL the real side effects of effexor.
Has anyone else been dealing with SEVER menstural changes since starting effexor? I currently found out that effexor trials only lasted 6 months and most people like myself start having major health side effects (menstrual issues, weight & blood pressure) after 6 months (convient eh!!)
LOL....I love how the doctors say there are no WITHDRAWL (withdrawal) side-effects even with tappering off. Tell that to my kids who've watched me vomit daily for the past month from the slightest downgrade in dosage. I lost 7 lbs in the first week of dosage reduction with an increase of food going into my body....what joke!
I feel like i've lost the past 3 years of my life. The effexor duled my emotions - yeah my depression was less, but so was my happiness and sadness (when a family member died - I couldn't even cry I was just numb....not until 2 years later and almost off this stuff am i starting to feel my REAL emotions).
I took effexor 150 mg for about 2 months. It made my blood pressure so high I had to quit taking it. My dr wanted me to wean off also, but i was so scared of the stuff, i just quit cold turkey. The w/d's were a bear for about a week, brain zaps, disorientation, but it all went away and i'm ok now. Hope this help you.
I was on effexor for three years and it raised my blood pressure to
the point I had to go on bp medication. Eventually I came off and
my bp went back down. I am now on prozac and doing great. I
hope you feel better soon,
I've been on Effexor for 8 years. Am currently weaning as I posted in an earlier post.
During the time on the drug, I have never had high blood pressure or heavy periods. I feel that the drug has done some damage to my short term memory and intelligence, but the things you mentioned weren't affected.
I am with you in that I wish I had never taken Effexor XR. I believe it should be removed from the market!!! Before taking the mediacation I ask about weight gain and othe side effects. I was told of NO side effects. Two years later, I weigh 30 pounds more, bruise very easily, can't have orgasms ( I ask about this one after only two months on the medication), but was told it wasn't a side effect, have terrible headaches, eye sight is very blurred, and many others. But I don't have high blood pressure (and I have a family history of that). And my menstrual cycle last 2-4 days, so I guess I was lucky with that. I am starting week 2 today without any effexor in my body. The side effects of withdrawals started 3-4 weeks ago while weening off, but they became unbearable one week ago when I was completely off. I just wish I had a date that I would feel better so i could see the end of the tunnel. I have a great support system from friends, because most of them are on antidepressants and say they have tried numerous times to come off and can not get through the withdraw side effects. They give me lots of praise for trying so hard. Best of luck Aliwann
I am concerned about all these side effects that people are mentioning. I just started taking effexor (37.5 mg) a little over a month ago, and I have noticed some changes as well. I came on here looking for info about menstrual cycles while taking the drug because mine is about 10 or so days late. I'm not on birth control, not sexually active, and I don't really count the days in my cycle, so maybe I shouldn't be concerned yet?
I didn't know that you could be on antidepressants for such a long time. I thought most people take them for about a year and then try to wean off them until they need them again.
Like Sandy551 said, I have also noticed my short term memory and intelligence has gone downhill! Since it's only been a month, I'm a little concerned about that, especially since I'm in university. I'm starting to think I'd rather be smart and depressed. oiyyy
I never ever had celulite till i took effexor. I had it around my torso. It's gone now. I took it about 2 years ago for less than a year. I couldn't think past moron. It had me being a good, complacent robot.
You can take antidepressants forever, if they work. Some people's bodies always need that med, and they may not be suffering bad effects like the stories on this thread. Lots of the side effects do not last so I hope that will be your experience. I had yawning while on Celexa for months, but it went away.
I was lucky and did not have any real bad effects from my med but quit after 7 months because I had recovered. My doc said she doesn't even take anyone off meds for at least 6 months, and not until they are feeling good. I was on top of the world, with that depression mask peeled away.
If you are planning to go off, do not quit cold turkey. Lots of people do that, but end up suffering needless withdrawal pain, as there is nothing addictive in your depression med to force you into a cold turkey procedure. Your med is not something that you have to fear, as catmagnet says, and just one day resolve to fight. The reality is quitting is easy, so stick to your doc's advice and make it as painless as possible.
If you have a second depression episode, you are facing a high % probability that you will be facing chronic depression. This is a medical fact, not my idea and was described to me as kind of like a dent to your personality that doesn't go away.
So if you go off the med, monitor yourself to make sure you are not heading into another depression. Hop back onto the med if that is the case and see your doc.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.